Adverse reaction to prednisone in a patient with systemic lupus erythematosus

D. Betty Lew, Gloria C. Higgins, Robert B. Skinner, Mark D. Snider, Linda Myers

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

Oral corticosteroids are the main therapeutic choice for systemic lupus erythematosus (SLE). Adverse reactions to systemic corticosteroids rarely occur and the etiology is unclear in most cases. A 14-year-old girl with newly diagnosed SLE developed a pruritic bullous eruption while on prednisone. The patient had been treated successfully in the hospital with intravenous methylprednisolone. In preparation for discharge, the steroid preparation was changed to prednisone to which the patient reacted with a development of new crops of bullous lesions. Skin biopsy specimens of lesional areas showed a bullous eruption consistent with erythema multiforme. The patient underwent immediate and delayed hypersensitivity tests. Intradermal and patch tests to liquid prednisone were positive. The patient was discharged on oral methylprednisolone and has not had recurrence of the skin lesions. In conclusion, a case of prednisone sensitivity in a patient with SLE is presented here. An alternative preparation, methylprednisolone, was used to successfully treat her underlying condition.

Original languageEnglish (US)
Pages (from-to)146-150
Number of pages5
JournalPediatric Dermatology
Volume16
Issue number2
DOIs
StatePublished - Mar 1 1999

Fingerprint

Prednisone
Systemic Lupus Erythematosus
Methylprednisolone
Adrenal Cortex Hormones
Intradermal Tests
Erythema Multiforme
Immediate Hypersensitivity
Skin
Patch Tests
Delayed Hypersensitivity
Blister
Steroids
Biopsy
Recurrence
Therapeutics

All Science Journal Classification (ASJC) codes

  • Pediatrics, Perinatology, and Child Health
  • Dermatology

Cite this

Adverse reaction to prednisone in a patient with systemic lupus erythematosus. / Lew, D. Betty; Higgins, Gloria C.; Skinner, Robert B.; Snider, Mark D.; Myers, Linda.

In: Pediatric Dermatology, Vol. 16, No. 2, 01.03.1999, p. 146-150.

Research output: Contribution to journalArticle

Lew, D. Betty ; Higgins, Gloria C. ; Skinner, Robert B. ; Snider, Mark D. ; Myers, Linda. / Adverse reaction to prednisone in a patient with systemic lupus erythematosus. In: Pediatric Dermatology. 1999 ; Vol. 16, No. 2. pp. 146-150.
@article{2710ea0d84fe43aca24646f219cc9fb0,
title = "Adverse reaction to prednisone in a patient with systemic lupus erythematosus",
abstract = "Oral corticosteroids are the main therapeutic choice for systemic lupus erythematosus (SLE). Adverse reactions to systemic corticosteroids rarely occur and the etiology is unclear in most cases. A 14-year-old girl with newly diagnosed SLE developed a pruritic bullous eruption while on prednisone. The patient had been treated successfully in the hospital with intravenous methylprednisolone. In preparation for discharge, the steroid preparation was changed to prednisone to which the patient reacted with a development of new crops of bullous lesions. Skin biopsy specimens of lesional areas showed a bullous eruption consistent with erythema multiforme. The patient underwent immediate and delayed hypersensitivity tests. Intradermal and patch tests to liquid prednisone were positive. The patient was discharged on oral methylprednisolone and has not had recurrence of the skin lesions. In conclusion, a case of prednisone sensitivity in a patient with SLE is presented here. An alternative preparation, methylprednisolone, was used to successfully treat her underlying condition.",
author = "Lew, {D. Betty} and Higgins, {Gloria C.} and Skinner, {Robert B.} and Snider, {Mark D.} and Linda Myers",
year = "1999",
month = "3",
day = "1",
doi = "10.1046/j.1525-1470.1999.00037.x",
language = "English (US)",
volume = "16",
pages = "146--150",
journal = "Pediatric Dermatology",
issn = "0736-8046",
publisher = "Wiley-Blackwell",
number = "2",

}

TY - JOUR

T1 - Adverse reaction to prednisone in a patient with systemic lupus erythematosus

AU - Lew, D. Betty

AU - Higgins, Gloria C.

AU - Skinner, Robert B.

AU - Snider, Mark D.

AU - Myers, Linda

PY - 1999/3/1

Y1 - 1999/3/1

N2 - Oral corticosteroids are the main therapeutic choice for systemic lupus erythematosus (SLE). Adverse reactions to systemic corticosteroids rarely occur and the etiology is unclear in most cases. A 14-year-old girl with newly diagnosed SLE developed a pruritic bullous eruption while on prednisone. The patient had been treated successfully in the hospital with intravenous methylprednisolone. In preparation for discharge, the steroid preparation was changed to prednisone to which the patient reacted with a development of new crops of bullous lesions. Skin biopsy specimens of lesional areas showed a bullous eruption consistent with erythema multiforme. The patient underwent immediate and delayed hypersensitivity tests. Intradermal and patch tests to liquid prednisone were positive. The patient was discharged on oral methylprednisolone and has not had recurrence of the skin lesions. In conclusion, a case of prednisone sensitivity in a patient with SLE is presented here. An alternative preparation, methylprednisolone, was used to successfully treat her underlying condition.

AB - Oral corticosteroids are the main therapeutic choice for systemic lupus erythematosus (SLE). Adverse reactions to systemic corticosteroids rarely occur and the etiology is unclear in most cases. A 14-year-old girl with newly diagnosed SLE developed a pruritic bullous eruption while on prednisone. The patient had been treated successfully in the hospital with intravenous methylprednisolone. In preparation for discharge, the steroid preparation was changed to prednisone to which the patient reacted with a development of new crops of bullous lesions. Skin biopsy specimens of lesional areas showed a bullous eruption consistent with erythema multiforme. The patient underwent immediate and delayed hypersensitivity tests. Intradermal and patch tests to liquid prednisone were positive. The patient was discharged on oral methylprednisolone and has not had recurrence of the skin lesions. In conclusion, a case of prednisone sensitivity in a patient with SLE is presented here. An alternative preparation, methylprednisolone, was used to successfully treat her underlying condition.

UR - http://www.scopus.com/inward/record.url?scp=0345712381&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0345712381&partnerID=8YFLogxK

U2 - 10.1046/j.1525-1470.1999.00037.x

DO - 10.1046/j.1525-1470.1999.00037.x

M3 - Article

VL - 16

SP - 146

EP - 150

JO - Pediatric Dermatology

JF - Pediatric Dermatology

SN - 0736-8046

IS - 2

ER -